Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 107, NWS Bismarck, ND

July 15, 2000Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2000, 9:02 PM CDT for Foster County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 9:02 PM CDT (02:02 UTC)
Expired
Jul 15, 2000, 10:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:15 PM CDTThunderstorm Wind 52 ECarrington, NDTree's down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 15, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 160203
SVRBIS
NDC031-160300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF CARRINGTON TO 15
  MILES NORTHWEST OF CARRINGTON...MOVING SOUTHEAST AT 35 MPH. THE STORM
  WILL AFFECT CARRINGTON BEFORE 930 PM CDT. 

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY EVENING FOR EASTERN NORTH DAKOTA.

LAT...LON 4754 9930 4742 9911 4778 9847 4797 9876

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:30 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUL 15 2000

THREAT OF TSTMS MAIN FCST PRBLM FOR THIS EVE...THEN COOL TEMPS FOR
LATER IN THE PERIOD.  MODELS IN GUD AGREEMENT...BUT HAVE GENLY FLWD
ETA.

STG VORT MAX TO MOV THRU SRN CANADA THIS EVE...A TRAILING COLD FRONT
WL MOVE E OF OUR CWA BY 06Z. SO...EXPCT MAIN TSTM THREAT TO BE OVER
AFTER MIDNIGHT. CDFNT ALREADY THRU ISN AREA...SO EXPCT MAIN THREAT
TO BE FM MOT/BIS AND E THIS EVE. CAPE IN EXCESS OF 3500 WITH
FAVORABLE LO LEVEL SHEAR...SO POTENTIAL FOR SEVERE GUD. CDFNT SHUD
PROVIDE FOCUS TO BREAK THRU THE CAPPING INVERSION.

MUCH DRIER AND COOLER AIR BEHIND CDFNT TO DOMINATE OUR AREA THRU
MONDAY...SO SEE LTL THREAT FOR PRECIP.  GUIDANCE TEMPS PRETTY SMLR
THRU THE FIRST 3 PRDS...AND GENLY FLWD.  GUIDANCE DIFFERS FOR MAX
TEMPS ON MONDAY.  MODELS FCST H8 TEMPS OF 8C IN THE NCNTL...HWVR...
WI GUD SUNSHINE...SHUD STILL SEE; TEMPS TO AROUND 70.  SO WL GO ABOVE
FWC TEMPS FOR MONDAY.

COOLER AIR HANGS ARND THRU WED...THEN A WARMUP STARTS BY THU. BEST
THREAT FOR TSTMS LUKS LIKE TUE NITE AND WED.

.BIS...NONE.
FORS

In the hours before

Special weather statement, Jul 15, 8:00 PM CDT, 1 hour 2 minutes before
NDZ003>005-011>013-019>022-160130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
800 PM CDT SAT JUL 15 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PART OF NORTH CENTRAL AND
CENTRAL NORTH DAKOTA...
...SEVERE THUNDERSTORM WATCH CONTINUES FOR NORTHEAST...EAST CENTRAL
AND PARTS OF CENTRAL NORTH DAKOTA...

COUNTIES NO LONGER IN THE WATCH INCLUDE RENVILLE...ROLETTE...WARD
...BOTTINEAU...MCHENRY...PIERCE...MCLEAN...MERCER...OLIVER AND
SHERIDAN.

THOSE COUNTIES THAT REMAIN IN THE SEVERE THUNDERSTORM WATCH INCLUDE
WELLS...KIDDER...FOSTER AND STUTSMAN.

A LINE OF THUNDERSTORMS CONTINUES TO BUILD SOUTH OVER NORTHEAST INTO
CENTRAL NORTH DAKOTA. THESE STORMS MAY STILL MOVE INTO THE AFFECTED
AREA. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN WEATHER
THREAT WITH THE PASSAGE OF THESE STORMS.

HW

N

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.